Hail, Deaf Smith
- When
- May 11, 4:46 PM CST
- Where
- Deaf Smith County, 4.15 mi S of Milo Center
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.920, -102.400
Quarter sized hail was observed 7 miles north of Hereford.
During the late afternoon and early evening, scattered thunderstorms associated with a trough, upper level disturbance and instability in the area produced severe hail over the southwest Texas Panhandle. An isolated thunderstorm over the north-central Texas Panhandle produced small hail, while an isolated thunderstorm over the southeast Texas Panhandle produced a severe gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late afternoon and early evening, scattered thunderstorms associated with a trough, upper level disturbance and instability in the area produced severe hail over the southwest Texas Panhandle. An isolated thunderstorm over the north-central Texas Panhandle produced small hail, while an isolated thunderstorm over the southeast Texas Panhandle produced a severe gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 1:59 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 259 PM CDT Mon May 11 2020 .SHORT TERM (through Tuesday night)... Main thing for the short term is the thunderstorm potential through tonight. Otherwise, shower/thunderstorm activity should push east and end by tomorrow. Small chance for some lingering activity across the east Tuesday/Tuesday night, but these chances are very low at this time. We continue to watch a surface low progged to develop over southeastern Colorado today. The low/trough will slowly spread south and eventually east by Tuesday night. There also happens to be a pseudo warm front/baroclinic zone draped across the forecast area extending from the surface low in SE Colorado. As upper level energy gets ejected out over the forecast area, we may have enough upper level support and surface lift to get some thunderstorms to develop. However, lapse rates are pretty weak, and updrafts may have a hard time maintaining given the weak upper level winds. Cannot rule out a small threat for severe weather given MUCAPE around 500-800 J/kg and 0-6km shear around 40 knots. That said, do not think we will have widespread severe weather. We may have enough ingredients for one or two severe storms, but these would be on the lower end for severe for mainly wind and hail. Forecast soundings indicate better chances for showers and some rumbles of thunder versus any severe weather. Temperatures today and tomorrow will vary widely over the forecast area from southwest to northeast with the boundary intersecting our area again tomorrow. Look for warmer temperatures tomorrow. Guerrero && .LONG TERM... An upper level short wave trough will approach the Panhandles from the southwest on Wednesday. This trough looks like it will pass over the Panhandles during peak heating. Models are in better agreement now that a dryline will likely hold up just off of the Caprock Wednesday afternoon. Thunderstorms are expected to develop along and ahead of the dryline Wednesday afternoon in our eastern areas. There looks to be plenty of CAPE to get storms to go severe. The shear is not the greatest, but it is sufficient to keep updrafts going. These thunderstorms should move quickly off to the east and southeast of our area. However, the dryline may hold up a little or retreat some in the evening, so will linger pops in the east for this possibility. Thursday should be a dry day behind the short wave trough. The flow aloft will then turn more to the southwest ahead of another short wave trough headed this way from the southwest U.S. Showers and thunderstorms are expected to return Friday and Saturday in association with this short wave trough. A cold front moves through the Panhandles on Thursday and then it is expected to dissipate to our south and low level moisture is expected to increase in the east ahead of a developing surface low over the southwest Texas Panhandle. If the moisture can get back and if enough instability can be realized, then severe storms will be possible Friday evening. It looks like at this point the north and east will be favored for showers and thunderstorms on Saturday as the short wave moves across and east of our area. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 49 76 56 88 56 / 60 5 10 0 0 Beaver OK 39 61 50 89 57 / 60 10 10 20 10 Boise City OK 41 69 50 87 50 / 50 5 10 0 0 Borger TX 48 75 57 92 58 / 60 5 10 5 0 Boys Ranch TX 48 80 54 90 53 / 60 5 10 0 0 Canyon TX 50 79 56 89 55 / 60 5 10 0 0 Clarendon TX 50 75 57 89 59 / 70 10 10 30 10 Dalhart TX 43 77 50 87 48 / 40 5 10 0 0 Guymon OK 40 64 51 89 53 / 60 5 10 0 0 Hereford TX 50 82 56 89 54 / 50 5 10 0 0 Lipscomb TX 43 64 53 89 59 / 60 20 10 20 20 Pampa TX 46 71 56 89 58 / 60 10 10 20 10 Shamrock TX 48 72 56 89 60 / 80 20 10 30 20 Wellington TX 50 75 56 89 61 / 80 20 10 30 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 24/15
Hazardous Weather Outlook National Weather Service Amarillo TX 253 PM CDT Mon May 11 2020 OKZ001>003-TXZ001>020-317-120800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 253 PM CDT Mon May 11 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible through tonight. Some thunderstorms could be severe with large hail and damaging wind gusts being the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday and Wednesday across the eastern Panhandles. Thunderstorms will then be possible again on Friday and Saturday across much of the Panhandles. Thunderstorms on Wednesday could become severe with large hail and damaging winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
539 PM CDT Mon May 11 2020
TXZ016-017-112315-
Randall TX-Deaf Smith TX-
539 PM CDT Mon May 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND
SOUTHEASTERN DEAF SMITH COUNTIES UNTIL 615 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Hereford, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hereford, Dawn and Buffalo Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3487 10252 3500 10250 3507 10211 3475 10213
3475 10215
TIME...MOT...LOC 2239Z 272DEG 23KT 3492 10243
RuttThe Amarillo radar (KAMA), 72 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was observed 7 miles north of Hereford.
Penny sized hail was observed 5 miles north of Hereford.
One inch hail was observed in Dawn.
One inch hail was observed in Dawn.
Half dollar size hail was observed 3 miles west-southwest of Umbarger.
A spotter reported nickle size hail 5 miles southwest of Canyon.
Quarter size hail was observed 6 miles south-southwest of Canyon.
Spotter reported half-dollar size hail 6 miles south of Canyon.
Penny sized hail was observed 3 miles south-southeast of Cactus. The hail covered US Highway 287.
A 59 mph wind gust was measured at the West Texas Mesonet station 2 miles east of Pampa. No significant damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882520, 882521, 882522, 882523, 882525, 882515, 882516, 882517, 882518, 882519.